Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 12, 2017, 5:20 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 5:20 PM PDT (00:20 UTC)
- Expired
- Aug 12, 2017, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:44 PM PDT | HEAVY RAIN 1.02 | 15 Ene Pine Valley, CA | 1.02 INCHES IN 53 MINUTES AT CANEBRAKE CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129 WGUS56 KSGX 130020 FFWSGX CAC073-130315- /O.NEW.KSGX.FF.W.0018.170813T0020Z-170813T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 520 PM PDT SAT AUG 12 2017 The National Weather Service in San Diego has issued a * Flash Flood Warning for... East central San Diego County in southwestern California... * Until 815 PM PDT * At 519 PM PDT, Doppler radar indicated heavy rain across the warned area. Flash flooding will likely begin shortly. * Some locations that will likely experience flooding include... Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County Line, Hwy S2 Between Agua Caliente And Canebrake, Canebrake and Manzanita Indian Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611 $$ MM
3 follow-up statements
898 WGUS76 KSGX 130051 FFSSGX Flash Flood Statement National Weather Service San Diego CA 551 PM PDT SAT AUG 12 2017 CAC073-130315- /O.CON.KSGX.FF.W.0018.000000T0000Z-170813T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 551 PM PDT SAT AUG 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... At 548 PM PDT, Doppler radar indicated heavy rain across the warned area. Flash flooding will continue. Some locations that will experience flooding include... Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County Line, Hwy S2 Between Agua Caliente And Canebrake, Canebrake and Manzanita Indian Reservation. This includes the area including the mud caves of Arroyo Tapiado and Canyon Sin Nombre. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611 $$ MM
193 WGUS76 KSGX 130145 FFSSGX Flash Flood Statement National Weather Service San Diego CA 645 PM PDT SAT AUG 12 2017 CAC073-130315- /O.CON.KSGX.FF.W.0018.000000T0000Z-170813T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 645 PM PDT SAT AUG 12 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... At 643 PM PDT, Doppler radar indicated that heavy rains had ended, but flash flooding will continue in washes through 7 pm. Some locations that are likely flooding include... Hwy S2 Vallecito Creek Rd, Hwy S2 Between Canebrake And Imperial County Line, Hwy S2 Between Agua Caliente And Canebrake, Canebrake and Manzanita Indian Reservation. This includes the mud caves of Arroyo Tapiado and Canyon Sin Nombre. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. Flooding is occurring or is imminent. It is important to know where you are relative to streams, rivers, or creeks which can become killers in heavy rains. Campers and hikers should avoid streams or creeks. && LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611 $$ MM
404 WGUS76 KSGX 130236 FFSSGX Flash Flood Statement National Weather Service San Diego CA 736 PM PDT SAT AUG 12 2017 CAC073-130243- /O.CAN.KSGX.FF.W.0018.000000T0000Z-170813T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 736 PM PDT SAT AUG 12 2017 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN DIEGO COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3276 11633 3293 11632 3293 11610 3274 11611 $$ MM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:08 PM PDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 12, 1:08 PM PDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service San Diego CA 108 PM PDT Sat Aug 12 2017 .SYNOPSIS... A developing low pressure trough near the West Coast early next week will bring a dry and stable west flow aloft, with gusty westerly winds across the mountains and deserts. The increasing onshore flow will build the marine layer, for cooler days as low clouds spread well inland each morning. High pressure returns for the latter half of the week, bringing warmer, but continued dry weather. Daytime temperatures will be below average early this coming week, followed by a return to average Summer conditions for the remainder of the week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... At midday, marine stratus was holding along the beaches of Orange and northern San Diego County. Just inland it was clear up to the mountains where a few cu were popping over the highest terrain in the heat of the afternoon. The sfc pressure gradients was trending weakly onshore but winds were light with only a few sites reporting gusts over 20 MPH. Based on the sfc observations and satellite data, a significant amount of moisture remains over the mountains of San Diego County and the lower deserts. The latest HRRR also has generated convection in the San Diego County Mtns/deserts later today. With that in mind, slight chance POPS will remain in the forecast through today. For the remainder of the CWA it will be dry with marine layer clouds reforming rapidly inland again tonight. The last vestiges of monsoonal moisture will be shunted east of the area through Sunday as westerly flow aloft increases in association with a digging longwave trough over the West. The trough will reach peak amplification over SoCal on Tue before retreating to the NE through early Thu. High pressure will then fill the void aloft, resulting in warming through Fri. A dry W-SW flow will prevail aloft through this period, limiting any chance for a resurgence of the monsoon over SoCal. Meanwhile, onshore flow at the sfc will maintain the marine layer with periods of night/morning low clouds/fog over coastal and western valley areas. Temperatures will be below average to begin the new week, then trend back to around average into the weekend. Looking ahead to next weekend and beyond...The 12Z ECMWF/GFS/CMC operational solutions have a return of weak troughing along the West Coast. This favors near, to slightly below average daytime temps, and keeps any chance for a sustained monsoonal push remote. All things considered, this has been a rather nice stretch of weather for mid August, and it looks like it will continue. && .AVIATION... 122006Z...Coast/Valleys...Through 13/0300 UTC, P6SM vis and SKC, except BKN clouds 1000-1800 ft msl lingering within 3 sm of portions of the coast. 13/0300-1400 UTC, stratus re-developing and moving inland 15-25 sm, with bases around 800-1300 ft msl, tops around 1400- 1800 ft msl, and areas of vis AOB 5 sm. Forecast marine layer inversion strength of around 8 deg C at 13/1200 UTC. Mountains/Deserts...SCT-BKN CU/TCU and possibly some isol SHRA/TSRA over the San Diego/Riverside county mountains and San Diego county deserts during the through 13/0200 UTC, with bases around 8000 ft msl and CB tops to 30000-35000 ft msl. Otherwise, P6SM vis and mostly SKC through Sunday morning. && .MARINE... No hazardous marine weather expected through Thursday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...Harrison
In the hours before
Special weather statement, Aug 12, 4:36 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service San Diego CA
436 PM PDT SAT AUG 12 2017
CAZ058-062-130030-
San Diego County Mountains CA-San Diego County Deserts CA-
436 PM PDT SAT AUG 12 2017
...SPECIAL WEATHER STATEMENT...
At 434 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Fish Creek Wash to
near Hwy S2 Between Agua Caliente And Canebrake. Movement was nearly
stationary.
Half inch hail and winds in excess of 30 mph will be possible with
these storms. Very heavy rain is also likely and could eventually
lead to flooding of the fish creek drainage. Stay alert for possible
weather warnings if these thunderstorm cells hold together.
Locations impacted include...
I-8 Between Boulevard And Imperial County Line, Hwy 78 Between S2 And
Borrego Springs Rd, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, I-8 Between Pine Valley And Boulevard, southeastern Mount
Laguna, Borrego Springs, Hwy S2 Vallecito Creek Rd, Hwy S2 Between
Canebrake And Imperial County Line, Ocotillo Wells, Hwy S2 Between
Agua Caliente And Canebrake, Fish Creek Wash and Boulevard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3317 11635 3328 11608 3308 11608 3307 11610
3262 11611 3259 11652
TIME...MOT...LOC 2334Z 337DEG 7KT 3303 11623 3288 11633
JMBThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:19 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 45 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.